Hawaii, 2006

Flash Flood in Hawaii, March 17, 2006

March 17, 2006 · NWS HFO · 1 event in 1 county or zone

Heavy showers and thunderstorms over the isle of Kauai flooded part of Highway 552 that leads to Kokee State Park in the northwest part of the island. No serious injuries or property damage were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Heavy showers and thunderstorms over the isle of Kauai flooded part of Highway 552 that leads to Kokee State Park in the northwest part of the island. No serious injuries or property damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 17, 9:00 AM HST, 0 minutes earlier.

Area forecast discussion, Mar 17, 9:00 AM HST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
900 AM HST FRI MAR 17 2006

.SYNOPSIS...
SHOWERS WILL CONTINUE ACROSS THE STATE WITH SOME LOCALLY HEAVY
RAINFALL THROUGH SATURDAY. THEN ANOTHER ROUND OF HEAVY SHOWERS CAN
BE EXPECTED LATER IN THE WEEKEND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
THIS MORNING THE HEAVY SHOWERS AND THUNDERSTORMS CONTINUE OVER THE
WESTERN ISLANDS OF NIIHAU AND SOON TO BE KAUAI. THE GOOD NEWS IS
THAT THE LINE OF HEAVY SHOWERS IS MOVING ALONG A WIND SHIFT LINE OR
FRONT. THIS LINE OF LOW LEVEL CONVERGENCE WAS WELL DISPLAYED WITH
THE 16Z SCATTEROMETER PASS THIS MORNING. THIS BOUNDARY IS CURRENTLY
MOVING OVER NIIHAU AND WESTERN KAUAI AND THE WHOLE COMPLEX IS SLOWLY
MOVING EASTWARD. DUE TO THE SATURATED GROUNDS OF KAUAI AND
NIIHAU...EXPECT MORE FLOODING AGAIN TODAY.

UPDATES THIS MORNING TO MOST REGIONS INCREASING POPS AND ADDING A
CHANCE OF THUNDER...PUBLIC REPORTS FROM NIIHAU CONFIRM THUNDER IN
THE REGION. FOR THIS AFTERNOON BEST THUNDER CHANCES LIE RIGHT ALONG
THE BOUNDARY AND CORRESPONDS WITH A PASSING RIDGE OF THETA-E.
THEREFORE NIIHAU AND KAUAI ARE UNDER THE GUN THIS MORNING THROUGH
EARLY AFTERNOON...THEN LATE THIS AFTERNOON THROUGH THIS EVENING FOR
OAHU AND MAUI COUNTY. THE QUESTION WOULD BE HOW FAR THE CONVECTION
MAKES TO THE EAST.

GFS DOES SHOW A BIT OF BREAK FOR THE WESTERN ISLANDS BRIEFLY
SATURDAY AFTERNOON AND NIGHT BEFORE ANOTHER ROUND OF HEAVY SHOWERS
SUNDAY THROUGH MONDAY AS THE GFS SPINS UP A SURFACE LOW ALONG THE
BOUNDARY OVER THE REGION. FOR NOW JUST GOING TO KEEP THE FORECAST
WET ACROSS THE REGION UNTIL WE GET A BETTER HANDLE ON WHAT/S GOING
TO HAPPEN TO THE BOUNDARY WHICH IS FIRING OFF THE CONVECTION THIS
MORNING. WILL KEEP THE FLOOD WATCH FOR THE STATE GOING THROUGH
SATURDAY AFTERNOON...WILL LOOK INTO A REVISION FOR THE EVENING
FORECAST UPDATE.

FYI...GOING TO HAVE PHLI AND PHTO LAUNCH LATE 18Z SOUNDINGS THIS
MORNING TO GET A BETTER HANDLE ON THE IMMEDIATE WEATHER SITUATION.

LEFT THE LATER FORECAST RIDE WITH AN OVERALL WET SOLUTION FOR NEXT
WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH...ALL ISLANDS THRU SATURDAY AFTERNOON.

&&

PROTON

In the hours before

Special weather statement, Mar 17, 8:36 AM HST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
836 AM HST FRI MAR 17 2006

HIZ001>004-172045-
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA...
HANAPEPE...KOKEE STATE PARK
836 AM HST FRI MAR 17 2006

THE LEADING EDGE OF A 40 MILE WIDE BAND OF STRONG THUNDERSTORMS
FROM 10 MILES WEST OF MANA ON KAUAI TO 40 MILES SOUTH OF NIIHAU WILL
MOVE EASTWARD AT 10 MPH...REACHING THE WEST SHORE OF KAUAI BY
AROUND 900 AM. EXPECT TORRENTIAL RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS TO 40 WITH THIS BAND. THE BAND WILL
CONTINUE EASTWARD...REACHING A NA PALI STATE PARK TO KEKAHA LINE
BY AROUND 1030 AM.

BROWNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kauai

When
March 17, 9:00 AM HST to 2:05 PM HST
Where
Kauai County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
22.083, -159.500

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2006Every state in 2006This day in weather historyWarnings in Hawaii, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495542.